Illinois, 2015

Flash Flood and Hail in Illinois, April 2 to 3, 2015

April 2 to 3, 2015 · NWS PAH · 7 events in 6 counties and zones

A complex of thunderstorms over east-central Missouri moved and redeveloped southeast across southern Illinois. The activity developed near and north of an east-west oriented convective outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms over east-central Missouri moved and redeveloped southeast across southern Illinois. The activity developed near and north of an east-west oriented convective outflow boundary. The boundary sagged southward through a moderately unstable air mass. There was enough elevated instability during the nighttime hours for isolated large hail. The overall intensity of the storms diminished as the atmosphere stabilized during the wee morning hours. Heavy rainfall and flooding of urban areas was the primary hazard with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 5:54 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 2, 5:54 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT THU APR 2 2015

.UPDATE...
ISSUED AT 654 PM CDT THU APR 2 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 241 PM CDT THU APR 2 2015

LOTS TO BE CONCERNED WITH IN THE NEXT 24-32 HOURS. VERY SLOW
MOVING COLD FRONT LYING JUST NORTH OF THE FORECAST AREA THIS
AFTERNOON WILL SLIP SOUTH CLOSER TO THE OHIO RIVER TONIGHT. AT THE
SAME TIME...LOW PRESSURE WILL BE DEVELOPING OVER THE SOUTHERN
PLAINS AND SHOULD THEN EJECT ENE ALONG THE FRONTAL BOUNDARY LATER
TONIGHT AND FRIDAY AS H50 SHORT WAVE ENERGY DROPS SE INT THE
PLAINS STATES. THE SYSTEM IS MOISTURE LADEN WITH PW VALUES RUNNING
CLOSE TO 1.5" AND CAPE/LI VALUES WILL REMAIN QUITE UNSTABLE EVEN
DURING THE NIGHT TIME HOURS WITH 0-6 BULK SHEAR VALUES UP CLOSE TO
40 KTS EXPECTED. HENCE...WE WILL CONTINUE WITH A SEVERE
THUNDERSTORM THREAT THROUGH THE NIGHT...WHICH MAY EVEN INCREASE
SOME ON FRIDAY AS INSTABILITY INCREASES DURING THE DAY. STILL
THINK MAINLY HAILERS AN DAMAGING WIND GUST RISKS...THOUGH ISOLATED
TORNADOES WILL ALSO BE A POSSIBILITY...ESP AS THE SFC LOW
APPROACHES ON FRIDAY.

CLUSTERS OF STORMS MOVING ALONG AND AHEAD OF THE SFC FRONT WILL
DUMP COPIOUS RAINFALL RATES ON THE ORDER OF 1 TO 2 INCHES AN
HOUR. THUS...THE FLOOD WATCH WILL ALSO BE CONTINUED THROUGH 7 PM
FRIDAY EVENING...WHEN THE FRONT SHOULD FINALLY BE DRIVEN EAST OF
THE FORECAST AREA. SOME AREAS OF SE MO AND WRN KY HAVE ALREADY
BEEN PRIMED TODAY WITH CLUSTERS OF HIGH EFFICIENCY STRONG
THUNDERSTORMS REPEATING OVER THE SAME LOCATIONS. THUS...WILL NOT
TAKE MUCH MORE IN THOSE AREAS TO START SEEING SOME HIGHER FLOODING
IMPACTS.

ONCE WE GET THROUGH THE FRONTAL PASSAGE TOMORROW
AFTERNOON...CHILLY HIGH PRESSURE WILL GRADUALLY MOVE IN THE FROM
THE PLAINS AND BRING A COOL BUT DRY START TO THE WEEKEND. COULD
SEE READINGS DOWN INTO THE 30S BY SAT MORNING...BUT THINKING RIGHT
NOW IS THAT WIND WOULD PRECLUDE MUCH OF A FROST THREAT.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 241 PM CDT THU APR 2 2015

MODELS ARE COMING TOGETHER A LITTLE BETTER WITH OUR ACTIVE WEATHER
PATTERN LATE SUNDAY THROUGH MUCH OF NEXT WEEK.  HIGH PRESSURE TO OUR
EAST AND LOW PRESSURE DEVELOPING OVER THE CENTRAL PLAINS WILL RESULT
IN SOUTHERLY WINDS PUMPING WARM, MOIST AND UNSTABLE AIR OVER THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS BEGINNING ON SUNDAY.
MODELS SPREAD SHOWERS AND THUNDERSTORMS NORTHEAST ACROSS THE PAH
FORECAST AREA LATE SUNDAY INTO SUNDAY NIGHT, WITH GFS AND CANADIAN A
BIT MORE AGGRESSIVE AND WIDESPREAD THAN THE ECMWF.  AS THE LOW MOVES
SLOWLY NORTHEAST AND THE ASSOCIATED COLD FRONT MOVES EAST, MODELS
DIFFER ON BEST TIMES FOR MORE SUBSTANTIAL CONVECTIVE ACTIVITY, BUT
ALL AGREE ON CHANCES CONTINUING MONDAY THROUGH THURSDAY.  CONTINUED
WITH CHANCE POPS FOR SHOWERS AND STORMS THROUGH THE EXTENDED, WITH
THE LOWEST CHANCES ON MONDAY WHEN MODELS A BIT OF AGREEMENT ON A
LULL IN THE ACTIVITY.  TEMPERATURES WILL BE NEAR SEASONAL ON SUNDAY,
THEN WELL ABOVE SEASONAL SUNDAY NIGHT THROUGH MID WEEK.

&&

.AVIATION...
ISSUED AT 654 PM CDT THU APR 2 2015

TWO MAIN PERIODS OF CONVECTION EXPECTED THROUGH THIS TAF
PERIOD...FOLLOWED BY A MAJOR COLD FRONTAL WIND SHIFT LATE IN THE
AFTERNOON. THE FIRST CONVECTIVE EVENT SHOULD BE WIDESPREAD FROM
LATE THIS EVENING THROUGH MUCH OF THE OVERNIGHT PERIOD. THIS
ACTIVITY WILL DEVELOP ACROSS THE NORTH AND SPREAD SOUTH WITH TIME.
THE SECOND EVENT MAY BE MORE SCATTERED FROM MIDDAY THROUGH LATE
AFTERNOON. IFR CEILINGS WILL BE A STRONG POSSIBILITY BETWEEN THE
EVENTS...AND MVFR CEILINGS ARE EXPECTED BEHIND THE COLD FRONT AS
WELL. VERY STRONG NORTHWEST WINDS ARE EXPECTED BEHIND THE COLD
FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ILZ075>078-080>094.

MO...FLOOD WATCH THROUGH FRIDAY EVENING FOR MOZ076-086-087-100-
     107>112-114.

IN...FLOOD WATCH THROUGH FRIDAY EVENING FOR INZ081-082-085>088.

KY...FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Apr 2, 9:50 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT THU APR 2 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1050 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT. A FEW MAY
BECOME SEVERE. PRIMARY THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND A SMALL PART OF
WESTERN KENTUCKY. REFER TO THE WATCH FOR DETAILS.

HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN
OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT. REFER TO THE FLOOD
WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OR TWO OF THUNDERSTORMS ARE FORECAST FRIDAY. A FEW
STORMS MAY BECOME SEVERE FROM LATE FRIDAY MORNING INTO THE
AFTERNOON... ESPECIALLY ACROSS WESTERN KENTUCKY. THE SEVERE
POTENTIAL OVER SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS IS
MORE UNCERTAIN AND HIGHLY CONTINGENT ON IMPACTS FROM MORNING
ACTIVITY. WHERE SEVERE STORMS OCCUR...PRIMARY CONCERNS ARE
DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL WILL CONTINUE WITH THUNDERSTORMS ON A MORE
INTERMITTENT BASIS THROUGH FRIDAY. A FLOOD WATCH IS IN EFFECT
THROUGH 7 PM FRIDAY EVENING. SEE THE FLOOD WATCH FOR ADDITIONAL
INFORMATION.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...THEN AGAIN FROM
LATE FRIDAY MORNING INTO THE AFTERNOON.

In the hours before

Special weather statement, Apr 2, 6:31 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT THU APR 2 2015

ILZ076-030100-
WAYNE IL-
731 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 800 PM CDT...

AT 730 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WAYNE CITY...OR 13 MILES WEST OF FAIRFIELD...MOVING
EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...WAYNE CITY...CISNE...JEFFERSONVILLE...SIMS...MOUNT
ERIE...KEENES...JOHNSONVILLE AND GOLDEN GATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3830 8816 3834 8869 3851 8869 3860 8823
      3860 8817
TIME...MOT...LOC 0030Z 265DEG 42KT 3845 8860

DRS

The radar

The Paducah radar (KPAH), 36 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Johnson

When
April 2, 10:35 PM CST
Where
Johnson County, 3 mi S of Vienna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.377, -88.900

Hail, Williamson

When
April 2, 11:20 PM CST
Where
Williamson County, Herrin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.800, -89.030

Hail, Franklin

When
April 2, 11:33 PM CST
Where
Franklin County, West Frankfort
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.900, -88.920

Hail, Jackson

When
April 3, 12:06 AM CST
Where
Jackson County, Carbondale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.720, -89.220

Heavy Rain, Edwards

When
April 3, 12:30 AM CST to 2:30 AM CST
Where
Edwards County, 2 mi NW of West Salem
Reported by
Trained Spotter
Coordinates
38.541, -88.046

Illinois Route 130 was under water near the Richland County line. Local streams were out of their banks.

Flash Flood, Jackson

When
April 3, 12:50 AM CST to 2:45 AM CST
Where
Jackson County, 2 mi W of Carbondale to 2 mi N of Carbondale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.720, -89.257

Eastbound Route 13 was closed due to flooding. Another intersection along Route 13 was under water. Storm total rainfall of 2.15 inches was reported.

Heavy Rain, Saline

When
April 3, 1:00 AM CST to 3:30 AM CST
Where
Saline County, 4 mi SW of Harrisburg to Raleigh
Reported by
Law Enforcement
Coordinates
37.689, -88.602

Water was over Illinois Route 145 in a couple of places southwest of Harrisburg. Water was also over Illinois Route 34 at Raleigh.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566977, 566978, 566979, 566980, 568497, 568495, 568496.